Washington, 2008

Hail in Washington, June 30, 2008

June 30, 2008 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm dumped penny size hail 14 miles southwest of La Crosse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm dumped penny size hail 14 miles southwest of La Crosse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 30, 3:52 PM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 30, 3:52 PM PST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SPOKANE WA
452 PM PDT MON JUN 30 2008

.SYNOPSIS...THE HOT RIDGE WILL BREAK DOWN THIS EVENING...BRINGING
SCATTERED THUNDERSTORMS TO MUCH OF THE INLAND NORTHWEST TONIGHT AND
TUESDAY. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS. SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH MUCH
OF THE WORK WEEK WITH CONTINUED WARM TEMPERATURES AND THE RISK OF
MORE SHOWERS AND THUNDERSTORMS. DRIER AND MORE SEASONAL CONDITIONS
ARE ANTICIPATED FOR THE HOLIDAY WEEKEND UNDER WESTERLY FLOW ALOFT.

&&

.DISCUSSION...

TONIGHT THROUGH THURSDAY...THE WEATHER WILL BECOME VERY EXCITING
OVER THE NEXT 24-36 HOURS. THE HOT UPPER LEVEL RIDGE CONTINUES TO
NUDGE EAST...ALLOWING A DEEP MOIST SOUTHERLY FLOW TO ENGULF THE
REGION. MOST THE DAY AS BEEN FAIRLY BENIGN WITH THE LOW LEVEL
THERMAL HEAT RIDGE OVER THE COLUMBIA BASIN. TEMPERATURES RUNNING
ABOUT THE SAME IF NOT SLIGHTLY COOLER THAN YESTERDAY...BUT THIS IS
MOST LIKELY DUE TO THE INCREASE IN DEWPOINTS AND HUMIDITIES ACROSS
THE REGION. CONVECTION IS FIRING IN THE NORTHERN CASCADES AND WILL
CONTINUE THROUGH EARLY EVENING. RADAR AND SATELLITE HAS BEEN
LIGHTING UP WITH STRONG THUNDERSTORMS ACROSS EASTERN OREGON AND
SOUTHERN IDAHO DUE TO A WEAK IMPULSE ALOFT. THESE SHOWERS AND
THUNDERSTORMS WILL LIFT NORTH AND MOVE INTO THE COLUMBIA
BASIN...PALOUSE AND SOUTHERN PORTION OF THE PANHANDLE THIS
EVENING...GRADUALLY MOVING TO THE NORTHERN MOUNTAINS OVERNIGHT. MID
LEVEL INSTABILITY WILL REMAIN STRONG ENOUGH OVERNIGHT TO SUPPORT
CONVECTION...WHILE THE MID AND LOW LEVEL DRY LAYERS WILL LEAD TO THE
POTENTIAL FOR STRONG GUSTY WINDS. SPOTTY HEAVY DOWNPOURS AND SMALL
HAIL IS ALSO POSSIBLE. MEANWHILE FOR FIRE WEATHER CONCERNS...MOST OF
THE FUELS ACROSS THE LOW LANDS AND THE WESTERN GRASSLANDS ARE
DRIED...MAINLY ACROSS THE WESTERN BASIN AND THE EAST SLOPES CASCADE
AND OKANOGAN VALLEYS. THEREFORE A COMBINATION OF A RED FLAG WARNING
AND FIRE WEATHER WATCHES HAVE BEEN ISSUED TO COVER THIS AREA THROUGH
TUESDAY.

DYNAMICS ALOFT INCREASE AS A SHORTWAVE LIFTS FROM NORTHERN
CALIFORNIA AND OREGON...INTO EASTERN WASHINGTON ON TUESDAY. ADDITION
TO OUR CURRENT UNSTABLE ATMOSPHERE...THIS WAVE WILL PROVIDE THE
FOCUS FOR STRONGER THUNDERSTORMS ACROSS NORTHEAST WASHINGTON AND
NORTH IDAHO WITH STRONG WINDS AND HAIL. MEANWHILE...TEMPERATURES
WILL BE ABOUT 10 DEGREES COOLER. THIS UPPER LEVEL SHORTWAVE WAVE
WILL SHEER AND SLOW AS IT REACHES NORTH IDAHO TUESDAY EVENING...AND
EVENTUALLY SLOWS OVER WESTERN MONTANA INTO WEDNESDAY. THIS WILL
KEEP SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST WASHINGTON AND
NORTH IDAHO INTO WEDNESDAY. THE RIDGE REBOUNDS LATE WEDNESDAY AND
WEDNESDAY NIGHT WITH DRIER AND QUIETER WEATHER. BUT THIS RIDGE
WILL BE SHORT LIVED...AS ANOTHER PACIFIC TROUGH MOVES TOWARD THE
COAST AND SETS UP ANOTHER DEEP SOUTHERLY FLOW ACROSS EASTERN
WASHINGTON FOR THURSDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL...AND
BOUNCE BACK INTO THE 90S FOR THURSDAY. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL MOVE INTO THE CASCADES AND MOUNTAIN ZONES
BY THURSDAY AFTERNOON. RFOX.

THURSDAY NIGHT THROUGH MONDAY...EXTENDED FORECAST MODELS ARE IN
GOOD AGREEMENT WITH THE LONG WAVE PATTERN. THE PERSISTENT UPPER
LEVEL TROUGH FEATURE OFF THE COAST IS EXPECTED TO MOVE INLAND ON
THE 4TH OF JULY INTO SATURDAY WITH THE PATTERN THEN SHIFTING TO A
STABLE WESTERLY FLOW THROUGH AT LEAST MONDAY.

GFS AND ECMWF MODELS IN GOOD AGREEMENT WITH LONG WAVE TROUGH ALONG
130W WITH THE UPPER LEVEL RIDGE AXIS OVER WESTERN MONTANA THURSDAY
EVENING. THIS WILL RESULT IN DEEP SOUTHWEST FLOW WITH STEEP LAPSE
RATES OVER EASTERN WA/N IDAHO FOR A THREAT OF MAINLY MOUNTAIN
THUNDERSTORMS. HOWEVER ELEVATED LAPSE RATES ALSO REMAIN HIGH DURING
THE NIGHT SO A FEW NOCTURNAL STORMS ARE POSSIBLE FOR ANY GIVEN AREA
EAST OF THE CASCADES INTO N IDAHO. THE TROUGH AXIS THEN PUSHES
INLAND ON THE 4TH OF JULY INTO SATURDAY BUT MODELS NOW NOT SHOWING
AS MUCH MOISTURE WITH THE BEST INSTABILITY EAST OF THE AREA.
THUS...THUNDER CHANCES WERE DECREASES SLIGHTLY FROM PREVIOUS FCST
WITH MOSTLY DRY CONDITIONS VALLEYS AND SLIGHT CHANCE/LOW CHANCE POPS
IN THE MTNS. AS THE TROUGH MOVES INLAND TEMPERATURES WILL COOL BACK
DOWN TO NEAR TO SLIGHTLY ABOVE NORMAL READINGS FOR THE WEEKEND.
WESTERLY FLOW ON THE BACK SIDE OF THE TROUGH WILL RESULT IN MUCH
MORE STABLE CONDITIONS COMPARED TO THIS WEEK WITH DRY CONDITIONS AND
GENERALLY CLEAR/MOSTLY CLEAR SKIES. ON MONDAY THE RIDGE OVER THE
FOUR CORNERS AREA BEGINS TO NUDGE NORTHWEST SLIGHTLY RESULTING IN A
SLIGHT WARMING TREND BUT CONTINUED DRY. JW

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH 00Z WED. THE
MAIN WX STORY THRU THIS PD WILL REVOLVE AROUND CLUSTER OF STRONG/SVR
THUNDERSTORMS CURRENTLY OVER EXTREME NE OREGON. THESE STORMS WILL
TRACK INTO SE WA AND CENTRAL ID BEFORE 02Z IMPACTING THE KLWS AND
KPUW TAF. IF THE STORMS HOLD TOGETHER THEY WILL MOVE INTO THE
KGEG-KCOE CORRIDOR ARND 04Z. THE MAIN THREAT FROM THESE STORMS WILL
BE STRONG GUSTY WINDS PSBLY PRODUCING BLOWING DUST AS WELL AS BRIEF
DOWNPOURS AND MODERATE SIZED HAIL. THERE IS A LESSER THREAT OF
THUNDERSTORMS FOR THE KMWH AND KEAT AREA. THE THREAT OF
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT WITH A RENEWED
THREAT ON TUESDAY. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        69  87  65  90  63  92 /  30  40  30  10  10  10
COEUR DALENE  62  84  59  89  59  91 /  30  50  30  10  10  10
PULLMAN        60  86  56  89  58  91 /  40  30  30  10  10  10
LEWISTON       70  94  65  96  66  98 /  40  30  20  10  10  10
COLVILLE       61  90  57  94  58  95 /  20  40  30  10  10  20
SANDPOINT      59  83  57  85  56  87 /  30  60  40  20  10  20
KELLOGG        63  83  59  87  58  91 /  30  60  40  30  20  20
MOSES LAKE     71  98  66 100  64  96 /  30  30  20   0   0  20
WENATCHEE      73  96  68  98  66  92 /  30  30  20  10  10  20
OMAK           66  94  64  97  63  95 /  30  30  20  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FIRE WEATHER WATCH FROM 9 PM PDT THIS EVENING THROUGH TUESDAY
     EVENING FOR MOSES LAKE AREA...UPPER COLUMBIA BASIN...
     WATERVILLE PLATEAU...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR EAST SLOPES
NORTHERN      CASCADES...OKANOGAN VALLEY.

     RED FLAG WARNING UNTIL 8 AM PDT TUESDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jun 30, 5:56 AM PST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
656 AM PDT MON JUN 30 2008

IDZ001>004-026-027-WAZ031>033-036-037-011400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
656 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR THUNDERSTORMS CAPABLE OF DAMAGING WIND
GUSTS...PATCHY BLOWING DUST...AND FREQUENT CLOUD TO GROUND
LIGHTNING LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE HIGH TERRAIN OF
NORTHEAST OREGON AND MOVE INTO SOUTHEAST WASHINGTON AND NORTHERN
IDAHO THIS EVENING.

THE RECENT HOT WEATHER...FOLLOWED BY THE THREAT OF LIGHTNING...WILL
BRING THE POTENTIAL FOR NEW FIRE STARTS. THE MAIN CONCERN FOR FIRE
STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AFTERNOON AND TUESDAY EVENING. DAMAGING WIND GUSTS...
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH STORMS ON TUESDAY.

WAZ034-035-038-041>044-011400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
656 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING OVER THE WASHINGTON CASCADES. STORMS WILL LIKELY
TRACK TO THE NORTHEAST...AND COULD EFFECT PORTIONS OF THE OKANOGAN
VALLEY...OKANOGAN HIGHLANDS...AND WATERVILLE PLATEAU. DAMAGING
WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE MOST
LIKELY HAZARDS WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

THE RECENT HOT WEATHER...FOLLOWED BY THE THREAT OF LIGHTNING...WILL
BRING THE POTENTIAL FOR NEW FIRE STARTS. THE MAIN CONCERN FOR FIRE
STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE WEEK. LIGHTNING AND ITS POTENTIAL TO START BRUSH FIRES IN
THE MID AND LOW ELEVATIONS WILL BE A CONCERN THROUGH FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whitman

When
June 30, 5:25 PM PST
Where
Whitman County, 5.13 mi SE of Park
Measured
0.75 in hail
Reported by
Public
Coordinates
46.670, -118.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108447.